Delaware, 2012

Strong Wind in Delaware, April 22, 2012

April 22, 2012 · NWS PHI · 2 events in 2 counties and zones

A low pressure system that moved along the Eastern Seaboard on the 22nd and 23rd caused gusty winds along coastal areas of Sussex County and minor tidal flooding along Delaware Bay and the ocean during the late afternoon and evening on the 22nd. Peak wind gusts averaged around 45 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low pressure system that moved along the Eastern Seaboard on the 22nd and 23rd caused gusty winds along coastal areas of Sussex County and minor tidal flooding along Delaware Bay and the ocean during the late afternoon and evening on the 22nd. Peak wind gusts averaged around 45 mph. The combination of wind and heavy rain knocked down some weak tree limbs and caused a few power outages. Peak wind gusts included 45 mph in both Lewes and Dewey Beach in Sussex County. The evening high tide on the 22nd reached 6.25 feet above mean lower low water in Lewes (Sussex County). Minor tidal flooding begins at 6.0 feet above mean lower low water. The wind and minor tidal flooding was caused by a low pressure system that formed over South Carolina early on the 22nd. By 2 p.m. EDT on the 22nd, the intensifying low had reached the coastal waters off of Wilmington, North Carolina. It continued to intensify and moved northeast, reaching the Delmarva Peninsula at 8 p.m. EDT on the 22nd, southern New Jersey at 2 a.m. EDT on the 23rd and New York City at 8 a.m. EDT on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 22, 2:33 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 22, 2:33 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
333 PM EDT SUN APR 22 2012

.SYNOPSIS...
A COASTAL LOW WILL CONTINUE TO MOVE INTO THE AREA TONIGHT, BEFORE
DRIFTING TO OUR NORTH ON MONDAY, THEN FINALLY MOVING INTO
SOUTHEASTERN CANADA BY TUESDAY. A LOW PRESSURE SYSTEM AND ASSOCIATED
FRONTAL BOUNDARY WILL MOVE THROUGH THE MID-ATLANTIC AND NORTHEAST
THURSDAY, BEFORE DRIFTING INTO THE CANADIAN MARITIMES BY THE
WEEKEND. HIGH PRESSURE IS FORECAST TO AFFECT THE AREA THIS WEEKEND,
WITH A WEAK BACK-DOOR TYPE FRONT ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
OF COURSE THE FORECAST PROBLEMS FOR TONIGHT INCLUDE HEAVY
RAIN...WINDS AND COASTAL FLOODING.

AT 1800 UTC...THE SURFACE LOW WAS CENTERED OVER EASTERN NORTH
CAROLINA.  WHILE NEAR TERM MODELS ARE HAVING SOME DIFFICULTIES WITH
THE POSITIONING OF THE LOW AT 1800 UTC...THERE ARE IN THE BALLPARK
WITH REGARD TO STRENGTH. THE TRACK OF THE LOW WILL BE IMPORTANT WITH
RESPECT TO WINDS THIS EVENING.

WITH RESPECT TO THE HEAVY RAIN AND FLOODING THREAT...IT NOW APPEARS
AS THOUGH THE AXIS OF HEAVIEST RAIN MAY STAY ACROSS THE EASTERN HALF
OF THE AREA. THIS IS MORE OR LESS IN LINE WITH THE TRACK OF THE SLUG
OF MOISTURE EAST OF THE VIRGINIA COAST THIS AFTERNOON. FOR MORE ON
THE POTENTIAL FOR FLOODING...SEE THE HYDROLOGY SECTION BELOW.

THE INCREASING GRADIENT AHEAD OF THE LOW HAS STARTED TO BUILD WATER
UP ALONG THE COAST. WE HAVE JUST COME OFF THE NEW MOON...SO THE HIGH
TIDES ARE ABOUT AS HIGH AS THEY ARE GOING TO GET THIS HIGH TIDE
CYCLE. FOR THE MOST PART...DEPARTURES OF ONE AND ONE-HALF FEET ARE
NEEDED FOR MINOR TIDAL FLOODING AT ALL FORECAST LOCATIONS. FOR MORE
ON THE COASTAL FLOODING POTENTIAL...SEE THE TIDES/COASTAL FLOODING
SECTION BELOW.

PERHAPS THE MOST PROBLEMATIC PORTION OF THE FORECAST THIS EVENING IN
THE WIND. MOST NEAR TERM MODELS SHOW A LOW LEVEL JET (CENTERED NEAR
925 MB) PASSING ACROSS THE EASTERN HALF OF THE FORECAST AREA BETWEEN
0000 UTC AND 0600 UTC. THIS IS MORE OR LESS IN CONJUNCTION WITH THE
BEST PRESSURE GRADIENT AHEAD OF THE DEEPENING SURFACE LOW. THE 1200
UTC NAM CONTINUES TO BE THE MOST AGGRESSIVE WITH THE WIND FIELD...
BRINGING 35 TO 40 KNOTS OF WIND THROUGH THE INVERSION TO THE SURFACE
AT PHILADELPHIA. WHILE THIS COULD BE OVERDONE...THE HEAVY RAIN
FALLING AT THIS TIME COULD BE ENOUGH TO PUSH GUSTS TO NEAR 45 MPH AS
FAR WEST AS PHL.

OTHER MODELS ARE NOT AS BULLISH. FOR THE MOST PART...THE WIND
ADVISORY WILL REMAIN IN PLACE AS IT IS...EXCEPT TO ADD PHILADELPHIA
AND DELAWARE COUNTIES TO THE ADVISORY. THIS IS A TOUGH CALL...BUT WE
ARE GETTING CLOSER TO THE ONSET OF THE WINDS...AND AT THIS POINT IT
LOOKS LIKE THE RAIN COULD RESULT IN THE NEEDED GUSTS.

THE HEAVIEST RAIN SHOULD END FROM SOUTH TO NORTH BETWEEN 0500 UTC
AND 0900 UTC. AFTER THIS...THE DRY SLOT COULD PUNCH INTO EASTERN
AREAS BEFORE MORNING...ESSENTIALLY ENDING THE RAIN. FURTHER
WEST...CLOSER TO THE MID LEVEL COLD POOL...THE SHOWER THREAT WAS
CONTINUED. THE COLUMN LOOKS TO REMAIN WARM ENOUGH TO PRECLUDE THE
MENTION OF SNOW TONIGHT...EVENT IN THE HIGHEST TERRAIN.

TEMPERATURES REALLY HAVE NOT BUDGED MUCH TODAY (NOT SURPRISING GIVEN
THE LOW CLOUD COVER AND THE NORTHEAST WIND). SINCE THERE IS NOT MUCH
TO CHANGE THE TEMPERATURES TONIGHT (NO AIRMASS CHANGE THAT IS)...
LOWS WERE BASED MAINLY ON THE SLIGHTLY WARMER NAM MOS. THE NAM MOS
IS NOW BETTER CAPTURING THE TEMPERATURE TREND THIS AFTERNOON.

&&

.SHORT TERM /6 AM MONDAY THROUGH 6 AM MONDAY/...
THE STEADIEST RAIN SHOULD BE NORTH OF THE REGION AS THE DRY SLOT
PUNCHES UP EAST OF THE CLOSED MID LEVEL SYSTEM OVER PENNSYLVANIA.
FOR EASTERN AREAS...THE DRY AIR SHOULD BE ENOUGH TO CUT OFF THE
SHOWER ACTIVITY...AS THE COLUMN DRIES OUT. HOWEVER...THE LOW LEVEL
INVERSION WILL BE IN PLACE MONDAY MORNING. SO DESPITE THE DRYING IN
THE MID LEVELS...LOW CLOUDS WILL HANG IN PLACE THROUGH THE MORNING
HOURS.

BACK TOWARD THE CLOSED MID LEVEL SYSTEM HOWEVER...COLD MILD LEVEL
TEMPERATURES WILL FACILITATE SHOWER ACTIVITY. AS THE CLOSED MID
LEVEL SYSTEM PULLS INTO NEW YORK STATE...THE COLD POOL WILL FOLLOW
IT...AND THE SHOWER ACTIVITY SHOULD BE RELEGATED TO THE WESTERN HALF
OF THE FORECAST AREA. DURING THE DAY...THE COLUMN SHOULD BE WARM
ENOUGH TO PRECLUDE THE MENTION OF SNOW.

HOWEVER...COLDER AIR SWINGING IN UNDER THE CLOSED MID LEVEL SYSTEM
WILL SWEEP IN FROM THE SOUTHWEST (ODDLY ENOUGH). WHILE THE COLUMN
COULD BECOME MARGINALLY COLD FOR A FEW WET SNOWFLAKES IN THE LEHIGH
VALLEY...THIS WILL NOT BE MENTIONED IN THE FORECAST FOR NOW.

PERHAPS THE MOST IMPORTANT SENSIBLE WEATHER ELEMENT WILL BE THE
WIND. THE PRESSURE GRADIENT TIGHTENS IN THE BOTTOM OF THE SURFACE
LOW TREKKING INTO NEW YORK STATE. THE GRADIENT APPEARS TO SUPPORT
SUSTAINED WINDS BETWEEN 15 AND 20 MPH...ESPECIALLY IN THE
AFTERNOON. MODEL SOUNDINGS SUGGEST THAT 35 TO 40 KNOTS OF WIND COULD
BE AVAILABLE AT THE TOP OF THE INVERSION...BUT LACK OF SUNSHINE MAKE
TRANSFERRING THE MOMENTUM MORE DIFFICULT. FOR NOW...WIND GUSTS WERE
CAPPED NEAR 35 MPH FOR MOST PLACE.

WITH THE CLOUDS IN PLACE (AND NOW MUCH OF A CHANCE OF MEANINGFUL
CLEARING)...HIGHS WERE BASED ON THE COOLER GFS MOS NUMBERS.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
THE LOW PRESSURE SYSTEM THAT WILL BE AFFECTING OUR AREA IN THE
NEAR/SHORT TERM WILL SLOWLY DRIFT NORTHWARD THROUGH UPSTATE NEW YORK
AND INTO SOUTHEASTERN CANADA ON TUESDAY. THE CLOSED MID/UPPER LOW
WILL FOLLOW THE SAME PATH AND EVENTUALLY OPEN TO A BROAD TROUGH
ACROSS THE EAST COAST BY WEDNESDAY. THE PROXIMITY OF THIS FEATURE
WILL KEEP MOISTURE ACROSS THE AREA AND THE POTENTIAL FOR SHOWER
ACTIVITY THROUGH AT LEAST WEDNESDAY. TEMPERATURES THROUGH WEDNESDAY
ARE EXPECTED TO BE A FEW DEGREES BELOW NORMAL, WITH THE POSSIBILITY
OF NEAR FREEZING TEMPERATURES IN THE HIGHER ELEVATIONS MONDAY NIGHT
AND TUESDAY NIGHT. IN FACT, WITH THE MOISTURE WRAPPING AROUND THE
LOW TO OUR NORTH, IT IS POSSIBLE THAT SOME SNOW SHOWERS COULD OCCUR
ACROSS THE HIGHER ELEVATIONS OF THE POCONOS MONDAY NIGHT/TUESDAY
MORNING, AS WELL AS TUESDAY NIGHT/WEDNESDAY MORNING. THE QPF AMOUNTS
ARE NOT EXTREMELY HIGH AT THIS TIME, BUT IT IS POSSIBLE A FEW TENTHS
OF AN INCH COULD OCCUR. WINDS COULD BE QUITE GUSTY MONDAY NIGHT INTO
TUESDAY, ESPECIALLY TUESDAY WITH WINDS GUSTING 20-30 MPH.

ON THURSDAY, THE MEDIUM-RANGE MODEL GUIDANCE DIVERGE A BIT ON THEIR
SOLUTIONS IN REGARDS TO THE NEXT LOW PRESSURE SYSTEM FORECAST TO
MOVE OUT OF THE PLAINS. THE GFS IS THE FARTHEST NORTH, BRINGING
THE SYSTEM ACROSS THE US/CANADIAN BORDER THEN INTO EASTERN CANADA,
WITH THE ECMWF/UKMET/CANADIAN ARE FURTHER SOUTH, BRINGING THE
SYSTEM THROUGH THE GREAT LAKES/OHIO RIVER VALLEY THEN ACROSS THE
MID-ATLANTIC AND NORTHEAST. FOR NOW, WE HAVE SIDED WITH HPC,
WHICH IS MORE IN LINE WITH THE ECMWF/UKMET/CANADIAN SOLUTION.
EITHER WAY, WE EXPECT ANOTHER PERIOD OF PRECIPITATION, WITH THE
BEST CHANCES STARTING LATE WEDNESDAY NIGHT AND CONTINUING THROUGH
THURSDAY NIGHT. ONCE THE SYSTEM MOVES INTO THE CANADIAN MARITIMES,
OUR PRECIPITATION CHANCES SHOULD DIMINISH FOR FRIDAY INTO THE
WEEKEND. A WEAK FRONTAL BOUNDARY COULD CROSS OUR AREA DURING THE
DAY SATURDAY WHICH MAY BRING A SLIGHT CHANCE OF SHOWERS.
TEMPERATURES THROUGH THE END OF THE EXTENDED SHOULD BE CLOSE TO OR
SLIGHTLY BELOW NORMAL.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

CONDITIONS HAVE BEEN SLOW TO DROP TO (OR STAY) AT MVFR AT KRDG AND
KABE...BUT THIS SHOULD BE TRANSIENT AS THE LOWER INVERSION SHOULD
ENSURE MVFR CONDITIONS THERE SOON. ELSEWHERE...CONDITIONS ARE
TRANSITING FROM IFR TO LIFR (MAINLY DUE TO CEILINGS). ONCE CEILINGS
DROP TO LIFR...THEY WILL STAY THERE THROUGH THE PASSAGE OF THE LOW
LATER TONIGHT.

WINDS WILL START TO BECOME AN ISSUE FOR ALL TERMINALS AFTER 2200 UTC
AND THE SURFACE LOW APPROACHES. FOR MOST LOCATIONS...WIND GUSTS
BETWEEN 25 AND 34 KNOTS ARE EXPECTED (HIGHEST EAST AND LOWEST WEST)
BETWEEN 0000 UTC AND 0600 UTC. THERE IS SOME SPREAD ON JUST WHERE
THE SURFACE LOW PASSES...AND THIS WILL HAVE A SIGNIFICANT IMPACT ON
WIND DIRECTION AFTER 0600 UTC. FORTUNATELY...BY THAT TIME...THE WIND
SPEEDS SHOULD COME DOWN AND NOT BE AS MUCH OF A FACTOR.

AS THE SURFACE LOW PULLS FURTHER INTO PENNSYLVANIA AND NEW YORK
STATE MONDAY MORNING...WINDS SHOULD SHIFT TO SOUTHWEST JUST ABOUT
EVERYWHERE. GUSTS WILL BEGIN AFTER 1500 UTC...AND GUSTS AS HIGH AS
30 KNOTS ARE POSSIBLE AFTER 1700 UTC. CEILINGS WILL START LIFR IN
ALL LOCATION. IMPROVEMENT WILL BE SLOW...AND IFR CONDITIONS ARE
EXPECTED FROM SOUTHWEST TO NORTHEAST DURING THE MORNING. MVFR
CONDITIONS ARE POSSIBLE AFTER 1800 UTC...BUT CONFIDENCE IN THIS IS
LOW.

OUTLOOK...
MONDAY NIGHT...MVFR CONDITIONS POSSIBLE WITH SHOWERS EARLY,
ESPECIALLY WEST, IMPROVING OVERNIGHT TO VFR.

TUESDAY/TUESDAY NIGHT...MOSTLY VFR, POSSIBLE MVFR WITH SHOWERS
DURING THE DAY. GUSTY SOUTHWEST WINDS AROUND 25 KNOTS DURING THE DAY.

WEDNESDAY/WEDNESDAY NIGHT...MOSTLY VFR, POSSIBLE MVFR WITH SHOWERS
DURING THE DAY. WEST-NORTHWEST WIND GUSTS AROUND 15-20 KNOTS.

THURSDAY/THURSDAY NIGHT...MVFR OR LOWER CONDITIONS POSSIBLE WITH
SHOWERS...IMPROVING TO VFR LATE. GUSTY SOUTH-SOUTHWEST WINDS DURING
THE DAY.

&&

.MARINE...
WINDS SHOULD JUMP INTO THE GALE RANGE AFTER 2100 UTC ACROSS SOUTHERN
WATERS AND JUST BEFORE 0000 UTC ACROSS THE NORTHERN OCEAN WATERS.
THIS IS RESPONDS TO THE PRESSURE GRADIENT TIGHTENING ACROSS THE
WATERS AHEAD OF THE SURFACE LOW...IN THE VICINITY OF THE LOW LEVEL
JET.

AT THIS POINT...IT APPEARS AS THOUGH THE MOMENTUM TRANSFER WITH THE
PASSAGE OF THE LOW LEVEL JET WILL RESULT IN A 3 TO 6 HOUR WINDOW OF
GALE FORCE WIND GUSTS ACROSS ALL WATERS. AS THE LOW LEVEL JET PASSES
AND THE SURFACE LOW CROSSES INTO NEW JERSEY...THE GRADIENT DROPS
BACK. THIS SHOULD ALLOW WINDS TO DROP BACK INTO THE SMALL CRAFT
RANGE (AND POSSIBLE EVENT JUST BELOW FOR A TIME LATE TONIGHT). THE
WIND DIRECTION MAY BE PROBLEMATIC...AS IT WILL BE DEPENDENT ON THE
TRACK OF THE SURFACE LOW.

EVEN IF WINDS ON THE OCEAN DROP BACK BELOW SMALL CRAFT LIMITS...SEAS
ON THE OCEAN WILL HAVE RESPONDED TO THE EAST TO SOUTHEAST SWELL AND
WILL REMAIN ABOVE 5 FEET THROUGH MONDAY.

AS THE LOW NORTH THROUGH NEW YORK STATE MONDAY...THE GRADIENT ON THE
BOTTOM OF THE LOW TIGHTENS...ESPECIALLY IN THE AFTERNOON. MODEL
SOUNDINGS SUGGEST THAT THE DEPTH OF THE MIXING LAYER COULD GET HIGH
ENOUGH TO ALLOW ACCESS TO 35 TO 40 KNOTS OF WIND. THE TRANSFER WILL
BE MITIGATED TO SOME DEGREE BY THE SMALL TEMPERATURE DIFFERENCE
BETWEEN LAND AND WATER.. WIND GUSTS TO NEAR GALE FORCE ARE POSSIBLE
IN THE AFTERNOON...ESPECIALLY OVER THE DELAWARE BAY AND THE
NEARSHORE OCEAN WATERS. THE GALE FORCE IN PLACE NOW NEGATES ISSUING
FOR MONDAY...BUT THE WIND SPEEDS IN THE FORECAST SHOULD SPEAK FOR
THEMSELVES.

OUTLOOK...
GALE FORCE WINDS COULD LINGER INTO THE EVENING HOURS ON MONDAY AS
THE SURFACE LOW SLOWLY DRIFTS NORTHWARD, AND COULD LAST MUCH OF THE
NIGHT ACROSS THE NORTHERN WATERS. THE WINDS SHOULD DROP BACK DOWN TO
SMALL CRAFT ADVISORY LEVELS ON TUESDAY, AND EVENTUALLY BELOW
ADVISORY LEVELS BRIEFLY ON WEDNESDAY AS THE PRESSURE GRADIENT
SLACKENS AS THE LOW MOVES NORTH INTO CANADA. AN AREA OF LOW PRESSURE
IS EXPECTED TO AFFECT THE AREA ON THURSDAY, AND DEPENDING ON THE
TRACK, COULD BRING STRONG WINDS BACK TO THE WATERS. SMALL CRAFT
ADVISORY LEVEL WINDS CAN BE EXPECTED, WITH GALE FORCE WINDS
POSSIBLE. ADVISORY LEVEL WINDS COULD LAST THROUGH THURSDAY NIGHT
INTO FRIDAY.

&&

.HYDROLOGY...
THE FLOOD WATCH WILL REMAIN IN PLACE FOR NOW.

THE FIRST BATCH OF MODERATE TO HEAVY RAIN IS MOVING THROUGH THE AREA
NOW. TO THIS POINT...RAINFALL AMOUNTS HAVE GENERALLY LESS THAN
ONE-HALF INCH ACROSS SOUTHERN AREAS. AS THE BATCH MOVES NORTH...AS
MUCH AS ANOTHER ONE-HALF INCH IS POSSIBLE THROUGH THE AFTERNOON.

A SECOND MORE IMPRESSIVE SLUG IS MOVING NORTH ALONG THE NORTH
CAROLIN AND VIRGINIA COASTS. THIS SLUG HAS SOME CONVECTION IN
IT...AND BASED ON THE EXPECTED MID LEVEL FLOW...SHOULD IMPACT
EASTERN SECTIONS OF THE AREA BETWEEN 2300 UTC AND 0600 UTC. NEAR
TERM MODELS ARE SUGGESTING THAT THIS BATCH COULD PRODUCE AS MUCH AS
1.50 INCHES ACROSS EASTERN SECTIONS THROUGH THE EVENING HOURS...AND
AS MUCH AS AN INCH OR SO ACROSS SOUTHEAST PENNSYLVANIA.

THE 1200 NAM IS INSISTENT THAT NORTHERN DELAWARE AND SOUTHEAST
PENNSYLVANIA WILL RECEIVE UP TO 2.25 INCHES OF RAIN FOR BOTH
BATCHES. THIS IS RIGHT ON THE CUSP OF THE AMOUNT NEEDED TO PRODUCE
FLOODING ON THE FLASHIER STREAMS AND SMALL RIVERS THERE. WHILE IT
NOW APPEARS AS THOUGH...BASED ON THE TRACK OF THE SLUG OF RAIN EAST
OF NORTH CAROLINA...THAT THE AXIS OF HEAVIEST PRECIPITATION MAY STAY
JUST EAST OF THE WATCH AREA. IT IS STILL TOO CLOSE TO DROP THE WATCH
NOW...MOST OF EASTERN NEW JERSEY CAN ABSORB THIS MUCH RAIN WITH ONLY
NUISANCE TYPE FLOODING.

THE HEAVIEST RAIN PROBABLY ENDS FROM SOUTH TO NORTH BETWEEN 0600 UTC
AND 0900 UTC. RUNOFF WILL CONTINUE AFTER THIS...BUT NY THEN IT WILL
BE KNOWN WHETHER THE RAIN HAS CAUSED ANY FLOODING. IN ANY EVENT...
THE WATCH IS VALID UNTIL 400 AM...IF IT IS NOT CANCELLED EARLIER.

JUST FOR REFERENCE...THESE ARE THE NUMBERS WE HAVE BEEN USING FOR
DECISIONS REGARDING POTENTIAL FLOODING...

QUICK RESPONDERS ACROSS SE PA AND NRN DE...2.25 TO 2.50"
SLOWER RESPONDERS ACROSS SE PA...3.00"
RANCOCAS BASIN...3.00"
RARITAN BASIN...3.75"
PASSAIC BASIN...4.00"
LEHIGH BASIN...4.00+"
POCONOS...4.00+"

&&

.TIDES/COASTAL FLOODING...
TIDES ARE CURRENTLY RUNNING NEAR THREE-QUARTERS OF A FOOT ABOVE
PREDICTED ON THE OCEAN AND LOWER DELAWARE BAY AND NEAR OR JUST BELOW
PREDICTED ON THE UPPER BAY AND THE TIDAL DELAWARE RIVER. JUST ABOUT
ALL GUIDANCE (SAVE FOR LOCAL GUIDANCE) KEEPS FORECAST POINTS UNDER
THE MINOR TIDAL BENCHMARK.

HOWEVER...THE GUIDANCE MAY NOT BE TAKING INTO ACCOUNT THE PUSH OF
THE WATER WITH INCREASING EAST NORTHEAST FLOW AND THE DROP IN
PRESSURE LATE THIS AFTERNOON AND EARLY THIS EVENING. AT THIS
POINT...THAT ALONE IS PROBABLY WORTH AT LEAST ONE-HALF FOOT ON THE
OCEAN FRONT...AND THAT WOULD BE ENOUGH TO PUSH US OVER THE MINOR
TIDAL BENCHMARK.

THE WATER THEN PUSHED UP THE DELAWARE BAY INTO THE RIVER SHOULD BE
ENOUGH TO GET THOSE LOCATIONS TO THE MINOR TIDAL FLOODING BENCHMARK.
AT THIS POINT...BASED ON HOW THE THE CHESAPEAKE BAY IS FARING WITH
THE NORTHEAST FLOW...TIDAL PROBLEMS ARE NOT EXPECTED. THE LATEST
CBOFS GUIDANCE SUGGESTS THAT THE HIGH TIDE CYCLE SHOULD REMAIN BELOW
3.2 FEET.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ067>071.
     WIND ADVISORY UNTIL 4 AM EDT MONDAY FOR PAZ070-071.
     COASTAL FLOOD ADVISORY FROM MIDNIGHT TONIGHT TO 5 AM EDT
     MONDAY FOR PAZ070-071.
NJ...FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ008>010-012-015.
     WIND ADVISORY UNTIL 4 AM EDT MONDAY FOR NJZ012>027.
     COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT EDT
     TONIGHT FOR NJZ012>014-020-022>027.
     COASTAL FLOOD ADVISORY FROM MIDNIGHT TONIGHT TO 5 AM EDT
     MONDAY FOR NJZ016>019-021.
DE...FLOOD WATCH THROUGH LATE TONIGHT FOR DEZ001.
     WIND ADVISORY UNTIL 4 AM EDT MONDAY FOR DEZ001>004.
     COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT EDT
     TONIGHT FOR DEZ003-004.
     COASTAL FLOOD ADVISORY FROM MIDNIGHT TONIGHT TO 5 AM EDT
     MONDAY FOR DEZ001-002.
MD...NONE.
MARINE...GALE WARNING UNTIL 2 AM EDT MONDAY FOR ANZ430-431-452>455.
     GALE WARNING UNTIL 5 AM EDT MONDAY FOR ANZ450-451.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...HAYES
SHORT TERM...HAYES
LONG TERM...ROBERTSON
AVIATION...HAYES/ROBERTSON
MARINE...HAYES/ROBERTSON
HYDROLOGY...HAYES
TIDES/COASTAL FLOODING...HAYES
Hazardous weather outlook, Apr 22, 2:44 PM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
344 PM EDT SUN APR 22 2012

PAZ054-055-231945-
CARBON-MONROE-
344 PM EDT SUN APR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COASTAL STORM WILL AFFECT THE AREA THROUGH TONIGHT. THE SYSTEM WILL
PRODUCE PERIOD OF HEAVY RAINS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FREEZING OR NEAR FREEZING TEMPERATURES ARE POSSIBLE MONDAY NIGHT
AND TUESDAY NIGHT ALONG WITH SOME SNOW SHOWERS. FREEZING OR NEAR
FREEZING TEMPERATURES ARE AGAIN POSSIBLE AT NIGHT FROM THURSDAY
NIGHT INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ008>010-PAZ067>069-231945-
MORRIS-HUNTERDON-SOMERSET-CHESTER-MONTGOMERY-BUCKS-
344 PM EDT SUN APR 22 2012

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

GUSTY WINDS ARE EXPECTED AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007-PAZ060>062-231945-
SUSSEX-WARREN-BERKS-LEHIGH-NORTHAMPTON-
344 PM EDT SUN APR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COASTAL STORM WILL AFFECT THE AREA THROUGH TONIGHT. THE SYSTEM WILL
PRODUCE PERIOD OF HEAVY RAINS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ015-231945-
MERCER-
344 PM EDT SUN APR 22 2012

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-004-NJZ013-014-020-022>027-231945-
INLAND SUSSEX-DELAWARE BEACHES-WESTERN MONMOUTH-EASTERN MONMOUTH-
OCEAN-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
344 PM EDT SUN APR 22 2012

...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-PAZ070-071-231945-
NEW CASTLE-DELAWARE-PHILADELPHIA-
344 PM EDT SUN APR 22 2012

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM
EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-NJZ016>019-021-231945-
KENT-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CUMBERLAND-
344 PM EDT SUN APR 22 2012

...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM
EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE AND SOUTHERN
NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012-231945-
MIDDLESEX-
344 PM EDT SUN APR 22 2012

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ008-012-015-019-020-231945-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
344 PM EDT SUN APR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COASTAL STORM WILL AFFECT THE AREA THROUGH TONIGHT. THE SYSTEM WILL
PRODUCE PERIOD OF HEAVY RAINS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-452>455-231945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
344 PM EDT SUN APR 22 2012

...GALE WARNING IN EFFECT UNTIL 2 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GALE FORCE WINDS ARE POSSIBLE AGAIN MONDAY AFTERNOON INTO MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-231945-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
344 PM EDT SUN APR 22 2012

...GALE WARNING IN EFFECT UNTIL 5 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GALE FORCE WINDS ARE POSSIBLE AGAIN MONDAY AFTERNOON INTO MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches

When
April 22, 4:00 PM EST to 7:00 PM EST
Where
Delaware Beaches forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
April 22, 4:00 PM EST to 7:00 PM EST
Where
Inland Sussex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2012Every state in 2012This day in weather historyWarnings in Delaware, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378673, 378674.